Women and Wasting
Weight loss is a common complication of HIV disease. Despite the tremendous progress made in developing antiretroviral therapies, prophylaxis and treatments for opportunistic infections, the prevalence of wasting syndrome appears to be increasing. Two studies have reported an increase in wasting syndrome as the initial AIDS-defining illness. (Hover, Weiss, 1993).
Research into HIV related wasting syndrome has improved our understanding of the epidemiology, causes and potential treatments. However, much like HIV disease itself, there is a great deal more to learn about the complexities of wasting syndrome and the ways in which it can be managed in women.
Definition of Wasting
The CDC defines AIDS wasting syndrome as:
Between 1987 and 1991 wasting was one of the most common AIDS associated condition reported after PCP (pneumocystis), MAC (Mycobacterium), and esophageal candidiasis. Weight loss is a sign that HIV disease is progressing. Wasting has been reported to occur more often in women in some studies.
There is also evidence that weight loss may be a sign of high levels of viral load or an opportunistic infection. Kotler and colleagues did a retrospective analysis (looking back on records for information) which showed that the degree of wasting has a direct impact on survival.
How the Body Works
The mechanisms that underlie wasting can be divided into three categories:
Several infections can produce a hypermetabolic state (increased demand for energy) that appears to produce an increase in resting energy expenditure or metabolic rate (Brennan, Wilmore, Grundeld, 1987). When the metabolic rate is chronically increased, it may lead to loss of muscle mass. One theory is that the high rates of HIV replication may also be extensively responsible for increases in resting energy expenditure. If this is true, then antivirals may help to reduce weight loss.
Side effects of medications must also be considered when weight loss occurs due to nausea, vomiting, diarrhea and a decrease in appetite. Interventions to address these side effects must be considered. If weight loss due to side effects persists after 6 weeks of therapy with a combination of anti-virals, it's time to consider a change in therapies.
Hypertriglyceridemia (high levels of triglycerides) has been associated with an increase in resting energy expenditure and may lead to weight loss (Sammalkopi, 1988). There also needs to be a more aggressive search for other causes of wasting syndrome and the symptoms associated with it.
Medications, such as ritonavir (Norvir) can increase triglycerides, therefore anyone taking Norvir should have their triglyceride levels monitored closely. Another side effect that has recently been noted with the new class of protease inhibitors is the development of high blood sugar (Dube, Johnson, 1997). High blood sugar can alter metabolism leading to an increase in energy expenditure, which can lead to weight loss. Blood sugar levels must be monitored in women taking protease inhibitors.
Women taking protease as part of their drug regimen need to have blood tests done regularly to monitor for these types of hidden side effects.
Relentless weight loss is not an inevitable condition of HIV infection. Aggressive antiviral therapy may be the best way to prevent weight loss before it occurs. HIV infected women with gradual weight loss should be evaluated for gastrointestinal infection, especially if they have significant diarrhea. Frequent office visits are necessary to monitor weight loss and food intake while waiting for a possible infection to be identified.
In the past, treatment for weight loss was not considered, or was delayed until dramatic weight loss occurred. Current approved therapies for weight loss include Megace or Marinol. Aggressive pharmacologic interventions are just beginning to be used with hormones such as nandrolone or oxandrolone/testosterone. These hormone interventions are currently in clinical trials specifically for women with weight loss. Oxandrin (Oxandrolone) is an oral steroid. It is considered to be one of the safest oral steroids available. There is very little potential for liver toxicity, and very low risk for side effects. Nandrolone has less androgenic potential than testosterone (less likely to grow a beard). It appears to work better when administered on a weekly basis rather than every two weeks. This steroid is administered by injection.
Another possible therapy that is now available through compassionate use is thalidomide. Thalidomide decreases TNF (tumor necrosis factor) which causes inflammation and weight loss. Decreases in TNF may mediate some causes of wasting. Great precautions must be used, due to the known birth defects caused by thalidomide. Therefore all HIV infected women using thalidomide must use two forms of birth control to prevent pregnancies.
Research on Women
Researchers have recently started to look at the process of wasting in women compared to men. One study of 189 volunteers showed that HIV infected women had a more significant loss of body fat than HIV positive men The loss of fat in women, may very well be the first step in the wasting process.
Two studies concluded that wasting syndrome and the depletion of lean muscle mass may be a direct result of low testosterone in HIV infected individuals. In addition, the significant loss of fat in women may be a direct result of depleted levels of estrogen and progesterone or perhaps even depleted testosterone. Additional information is needed to confirm these findings.
Currently the ACTG (AIDS Clinical Trials Group) is conducting a research study enrolling women who have lost 5% of their body weight. These women will be divided into two groups. One group will receive nandrolone. The other group will be observed and closely monitored for symptoms of wasting syndrome. Neither group will know if they are getting naldrolone or not. At the end of 12 weeks both groups will be given the option to either start taking naldarone or to continue taking it. This study will help to determine if nandrolone increases lean body mass in women.
Active weight monitoring should begin with the initial office visit and should be charted at every visit. Women should have a dietary consult to obtain more education about good nutrition and how to increase caloric intake. Many women may have to overcome the obstacle of societal pressure to remain thinner. In the presence of HIV infection, thinner is not necessarily healthier. Eating smaller meals more frequently or increasing the amount of calories at each meal are both good strategies for increasing caloric intake. For example, eating toast with peanut butter instead of margarine can help. Women should also consider taking a multivitamin every day and perhaps an antioxidant that includes vitamins A, E, C and selenium (more is not better).
Aggressive antivirals to maintain the lowest viral replication that can be achieved may assist in preventing wasting. Make sure that your health care provider is aware of any side effects from your medications including nausea, vomiting, diarrhea and weight loss. Pay close attention to any changes in your body composition whether or not weight loss is occurring. Don't ignore changes in your body fat composition. It is not necessarily desirable to lose fat when HIV is present. Prevention is a much more successful approach than treating weight loss after the fact.
Weight loss in women is a relatively new field of research and little information is available. Clinical trials are ongoing. For now the best way to take care of yourself is to practice good nutrition, try to control the side effects of medications, get immediate treatment of opportunistic infections, consider aggressive antiviral therapy and keep regular doctor's visits. If weight loss continues, consider a referral to a wasting clinic or a clinical trial. Call 1.800. TRIALS-A to find out more about studies in your area. Some studies are using nandrolone, others are using thalidomide, and still others are exploring other methods for controlling weight loss. Be alert to how your body is responding to all therapies. Keep your doctor aware of any changes.
This article was provided by Women Alive. It is a part of the publication Women Alive Newsletter.